Alert archive / Indiana / Tornado Warnings in 1998

Tornado Warning 20, NWS Paducah, KY

April 8, 1998Posey County, Vanderburgh County, Indiana

NWS Paducah, KY issued this tornado warning at Apr 8, 1998, 7:33 PM CDT for Posey County, Vanderburgh County, Indiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 8, 1998, 7:33 PM CDT (00:33 UTC)
Expired
Apr 8, 1998, 8:15 PM CDT
In force
42 min
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Posey County, IN, Vanderburgh County, IN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.6 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1032 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1032 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
1.5
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

896 
WFUS1 KPAH 090031 RRA
TORPAH
INC129-163-090115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
733 PM CDT WED APR 8 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 815 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHWESTERN INDIANA

   ...POSEY COUNTY
   ...VANDERBURGH COUNTY

A TORNADO IS EXPECTED TO MOVE THROUGH OR NEAR WEST EVANSVILLE
THROUGH 8 PM CDT.

AT 730 PM CDT LOCAL LAW ENFORCEMENT REPORTED A FUNNEL CLOUD WEST OF
EVANSVILLE NEAR MOUNT VERNON. MOVEMENT WAS NORTHEAST AT 35 MPH.

THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN
THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR. AVOID WINDOWS AND DOORS. ABANDON CARS AND MOBILE HOMES FOR
A STURDIER BUILDING OR GET INTO A DITCH OR CULVERT. BEWARE OF
RISING WATER.

ML/CN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 8, 1:15 PM CDT, 6 hours 18 minutes earlier.

Area forecast discussion, Apr 8, 1:15 PM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT WED APR 8 1998

MAIN FORECAST CONCERN IS POTENTIAL FOR REDEVELOPMENT OF CONVECTION
...MAINLY EAST OF THE MISSISSIPPI RIVER THIS EVENING. FIRST CLUSTER
OF STORMS THAT ORIGINATED IN WRN TENNESSEE SHOULD BE EAST OF HOP/OWB
AREAS SHORTLY. SUBSIDENCE IS THE IMMEDIATE WAKE OF THESE STORMS IS
PROMOTING CLEAR SKIES ACROSS SE MISSOURI/NE ARKANSAS/EXTREME WRN
TENNESSEE. PLENTY OF AFTERNOON HEATING ACROSS THESE AREAS WILL ONCE
AGAIN DESTABILIZE THE ATMOSPHERE. 500 MB COOLING ASSOCIATED WITH THE
STRONG SHORTWAVE OVER THE SOUTHERN PLAINS WILL ASSIST THE
DESTABILIZATION PROCESS. 500 TEMP AT AMA WAS MINUS 25 THIS MORNING.

CONVECTION MAY REDEVELOP ALONG AND AHEAD OF SURFACE COLD FRONT LATE
THIS AFTERNOON OR EVENING. AT 18Z...THE FRONT WAS NEAR POPLAR BLUFF
AND SHOULD REACH THE MISSISSIPPI RIVER AROUND 00Z. STORMS MAY DEVELOP
IN REGION OF HIGHER DEW POINTS OVER WRN KENTUCKY FAR SRN ILLINOIS
LATE THIS AFTERNOON.

FRONT WILL MOVE EAST OF THE FA AROUND 06Z...WHICH SHOULD BRING AN
END TO SEVERE CONVECTIVE POTENTIAL. THEN FOCUS TURNS TO THE LARGE
CLOUD SHIELD IN THE COLD AIR BEHIND THE SYSTEM. SATELLITE TRENDS
SUGGEST THE CLOUDS OVER NRN AND WRN MISSOURI WILL BE SLOW TO MOVE
IN. MODEL MEAN RH PROGS INDICATE THIS MOISTURE MAY NOT RETURN UNTIL
AROUND 12Z.

CLOUDS AND COOL AIR THURSDAY WILL KEEP TEMPS BELOW SEASONAL NORMS...
PROBABLY SOMEWHERE BETWEEN FAN AND FWC GUIDANCE. SOME SHOWERS ARE
POSSIBLE IN THE COOL CYCLONIC FLOW...ESPECIALLY IF ANY DAYTIME
HEATING DESTABILIZES THINGS.

MY

In the hours before

Local storm report, Apr 8, 2:41 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
241 PM CDT WED APR 08 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    ELKTON                    KY   1 INCH HAIL
04/08/98   TODD

1210 PM                              KY   WIND DAMAGE
04/08/98   CHRISTIAN                      TREES DOWN IN RURAL PART
                                          OF COUNTY
Local storm report, Apr 8, 2:41 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
241 PM CDT WED APR 08 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    ELKTON                    KY   1 INCH HAIL
04/08/98   TODD

1210 PM                              KY   WIND DAMAGE
04/08/98   CHRISTIAN                      TREES DOWN IN RURAL PART
                                          OF COUNTY
Local storm report, Apr 8, 7:03 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
703 PM CDT WED APR 08 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0602 PM    BARDWELL                  KY   .75 INCH HAIL
04/08/98   CARLISLE                       REPORTED BY KY DES.

0614 PM                              KY   1.75 INCH HAIL
04/08/98   MCCRACKEN                      GOLFBALL SIZE HAIL AT
                                          LEEDER BOTTOMS. REPORTED
                                          BY DES.

0625 PM    ST MEINRAD                IN   1.75 INCH HAIL
04/08/98   SPENCER                        REPORTED BY SPOTTER.

0628 PM    WEST PADUCAH              KY   1.25 INCH HAIL
04/08/98   MCCRACKEN                      REPORTED BY THE NWS OFFICE

1108 PM    CUNNINGHAM                KY   .75 INCH HAIL
04/08/98   CARLISLE                       REPORTED BY DES.
Local storm report, Apr 8, 7:09 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
709 PM CDT WED APR 08 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0708 PM    ROSICLARE                 IL   1 INCH HAIL
04/08/98   HARDIN                         PUBLIC REPORT
Local storm report, Apr 8, 7:25 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
725 PM CDT WED APR 08 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0722 PM    GILBERTSVILLE             KY   3/4 INCH HAIL
04/08/98   MARSHALL                       DES REPORT
Local storm report, Apr 8, 7:25 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
725 PM CDT WED APR 08 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0722 PM    GILBERTSVILLE             KY   3/4 INCH HAIL
04/08/98   MARSHALL                       DES REPORT

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:15 PM CDTTornado WarningPAHWarrick45 min
Apr 8, 7:55 PM CDTSevere Thunderstorm WarningPAHGibson, Pike50 min

Nearby

Tornado Warnings in Indiana, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.